average user rating
4 stars4 stars4 stars4 stars4 stars
100% 3 votes 0% 0 votes

Does NyQuil Really Work?

NyQuil is an over-the-counter medication that is taken to treat common colds and symptoms of flu. Various versions of this product also claim to provide relief from cough, sore throat, headache, fever, minor aches and pain. Unlike its counterpart product DayQuil, Nyquil is intended to be taken before bedtime due to the sedating effects that it is said to have. The main ingredients of NyQuil include acetaminophen which is a pain reliever, dextromethorphan HBr which is a cold suppressant and doxylamine succinate which is an antihistamine. According to its manufacturer Procter and Gamble, individuals consuming alcoholic beverages are not advised to take Nyquil because combination of alcohol and acetaminophen can cause damage to the liver. NyQuil is available in syrup as well as in LiquiCap form.

NyQuil Reviews

Yes - NyQuil does really work!
5 stars5 stars5 stars5 stars5 stars

This product works really good and relieves you instantly! I’ve had very bad fever, runny nose and a cough for a couple days now. I was taking other meds, but nothing seemed to work until I went to Target and got NyQuil. This medicine is like magic! Barely yesterday I was extremely sick and I took the required dosage portion and I woke up much much better! I haven’t sneezed at all today, barely even cough and ny fever is gone. I would totally recommend NyQuil to anyone!!

Erik Lopez
April 13th, 2015
2 of 2 people found this review helpful.
Was this review helpful to you? [Yes] [No]
Yes - Focus on NyQuil Cough (ONLY on NyQuil Cough)
3 stars3 stars3 stars3 stars3 stars

One would correctly presume that NyQuil Cough would target only one thing… your cough. All the other NyQuil products address multi-symptoms. Nevertheless, the logical presumption that NyQuil Cough targets only one’s cough is both fallacious and misleading.

NyQuil’s website states the following regarding NyQuil Cough…

Temporarily relieves cold symptoms:
• Cough due to minor throat and bronchial irritation [and]
• RUNNY NOSE & SNEEZING (emphasis added).

WTH? This is unacceptable. The focal problem with this deception lies in the potentially dangerous chemical compound known as doxylamine. This drug targets runny nose and sneezing symptoms, which should have NOTHING to do with a pure cough medicine. The NyQuil title for this product should read “NyQuil Cough & Antihistamine.”

Why is this so important? The specific cough medicine in the directed dose of “NyQuil Cough” is 30 mg of dextromethorphan (DXM). DXM (available as either DXM HBr or DXM polistirex) provides EXCELLENT cough relief, along with providing relaxation and an emotional break from the constant hack of a nasty cough. Nevertheless, the “NyQuil Cough” recommended dose proves quite inadequate due to the innately insufficient dose of DXM.

Indeed, for the DXM to really do its job the DXM intake target sits more around a 100-200 mg dose (i.e., depending on one’s weight). Taking NyQuil Cough in sufficient quantities to achieve that DXM dose would require an intake of three to six NyQuil 30 mL dose cups (~four FL OZ).

Here’s the rub! While that dose of NyQuil Cough’s DXM alone would prove most effective and safe for the large majority of people, the concordant NyQuil Cough dose of doxylamine (~60-85 mg) would knock you out for hours – at best – or put you in the hospital in critical condition / flatlining – at worst.

Of note: most would be surprised at how many people take DXM in the 100-200 mg dose range (I know people that take DXM in the 200-400 mg range.) Hence, “NyQuil Cough” is a deceptive and dangerous mislabel. In particular because other “purely stated” COUGH medicines contain no doxylamine… only DXM. (See, e.g., Robitussin Long Acting Cough with DXM HBr OR Delsym 12-Hour Cough w/ DXM polistirex.) One might easily believe the “NyQuil Cough” label – seeing “NyQuil Cough” as a directly competing product to Robitussin or Delsym. Yet, used in sufficient doses (comparable to Robitussin or Delsym) “NyQuil Cough” inclusion of it “sleeper antihistamine,” doxylamine, could result in serious consequences.

Therefore, NyQuil either needs to get rid of this uncalled-for antihistamine (doxylamine), which is neither needed nor expected in a pure cough suppressant – OR – relabel the product as applicable.

P.S. NyQuil Cough taken as recommended – or up to double the recommendation – might well prove safe by keeping the doxylamine at a managble dose; yet, at such a dose NyQuil Cough’s efficacy as a cough suppressant deserves only three stars, as awarded.

High Rustler
May 12th, 2014
Northern Utah
0 of 2 people found this review helpful.
Was this review helpful to you? [Yes] [No]
Yes - NyQuil Really Gets You Through the Night
4 stars4 stars4 stars4 stars4 stars

NyQuil is one product that really lives up to its claims. I recently had a bad cold and cough and NyQuil got me through several nights. The directions say the product lasts 5 hours, but for me it would sometimes stop working after just 4 hours. Some nights I would wake up 4 hours after getting to bed with a cough and have to take another dose, which did the trick.

I have tried generic store brand imitations of NyQuil, but I have not found them to be as effective as the product produced by Vicks.

January 4th, 2012
4 of 6 people found this review helpful.
Was this review helpful to you? [Yes] [No]

Write Your Own NyQuil Review

Review Guidelines
Email* (will not be published)
Your Location
Does the Product Work? Would You Recommend It?*
Overall Rating*
Title For Your Review*
Do you want to subscribe to the Does the Product Work? newsletter?  Yes   No